Alert archive / Arizona / Dust Storm Warnings in 2021
Dust Storm Warning 4, NWS Phoenix, AZ
NWS Phoenix, AZ issued this dust storm warning at Jul 3, 2021, 3:25 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2021, 3:25 PM MST (22:25 UTC)
- Expired
- Jul 3, 2021, 4:06 PM MST
- In force
- 41 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 64 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 2075 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
991
WWUS55 KPSR 032225
DSWPSR
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Phoenix AZ
325 PM MST Sat Jul 3 2021
AZC013-021-032330-
/O.NEW.KPSR.DS.W.0004.210703T2225Z-210703T2330Z/
Maricopa AZ-Pinal AZ-
325 PM MST Sat Jul 3 2021
The National Weather Service in Phoenix has issued a
* Dust Storm Warning for...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until 430 PM MST.
* At 324 PM MST, a wall of dust was along a line extending from 15
miles southeast of Freeman to 7 miles northwest of Chui-Chu to
Arizona City, moving north at 25 mph.
HAZARD...Less than a quarter mile visibility with strong wind in
excess of 40 mph.
SOURCE...Trained weather spotters.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
AZ Interstate 10 between mile markers 173 and 204.
AZ Interstate 8 between mile markers 140 and 178.
AZ Route 87 between mile markers 124 and 153.
Locations impacted include...
Casa Grande, Coolidge, Maricopa, Arizona City, La Palma, Blackwater,
Toltec, Bapchule, Freeman, Estrella Sailport, Olberg, Arizola,
Randolph, Valley Farms and Sacaton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
&&
LAT...LON 3253 11226 3307 11241 3319 11206 3309 11145
3290 11144 3273 11167 3273 11174 3280 11178
3276 11205 3272 11207 3272 11214 3268 11215
3268 11220 3255 11220
TIME...MOT...LOC 2224Z 161DEG 20KT 3271 11209 3282 11188 3274 11168
$$
SDB1 follow-up statement
242
WWUS55 KPSR 032306
DSWPSR
Dust Storm Warning
National Weather Service Phoenix AZ
406 PM MST Sat Jul 3 2021
AZC013-021-032316-
/O.CAN.KPSR.DS.W.0004.000000T0000Z-210703T2330Z/
Maricopa AZ-Pinal AZ-
406 PM MST Sat Jul 3 2021
...THE DUST STORM WARNING FOR MARICOPA AND PINAL COUNTIES IS
CANCELLED...
The dust storm which prompted the warning has weakened. Therefore,
the dust storm warning has been cancelled. Areas of blowing dust will
continue to make travel difficult.
LAT...LON 3253 11226 3307 11241 3319 11206 3309 11145
3290 11144 3273 11167 3273 11174 3280 11178
3276 11205 3272 11207 3272 11214 3268 11215
3268 11220 3255 11220
TIME...MOT...LOC 2304Z 161DEG 20KT 3292 11218 3303 11197 3295 11177
$$
SDBWhat forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 3, 1:52 PM MST, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 3, 1:52 PM MST, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 152 PM MST Sat Jul 3 2021 .SYNOPSIS... Chances for showers and thunderstorms will continue through this weekend with decreasing chances by Monday followed by little chance for the middle of next week. Storms will be common over the higher terrain and more isolated on the lower elevations. Gusty winds with localized blowing dust and localized heavy rainfall capable of producing flash flooding will be the main impacts. Although a general drying and warming trend with above normal temperatures is expected next week across most of the region, isolated storm chances are likely to persist over the eastern Arizona high terrain. && .DISCUSSION… Latest signals from observational and model data point to an active evening across south-central Arizona. The atmosphere is exceptionally moist today with PWATs ranging from 1.5 to 2.0 inches, placing it in the 95th percentile of climatology for the day. Latest RAP streamline analysis depicts the inverted trough across southeastern Arizona, situated between two anticyclones, one across western Texas and another across northern Arizona. The resulting mean layer flow is out of the southeast, which will be favorable to maintain the deeper moisture. Surface dewpoints have only dropped a few degrees this afternoon and remain in the lower 60s. Convection has already initiated along the Mogollon Rim, and across portions of southeastern Arizona near a well-defined vort max. Morning KPHX sounding indicated relatively strong easterly flow of 30 kt at 600 mb, which will help to steer activity into south-central Arizona this evening. Consensus from the CAMs including the HRRR suggests an outflow boundary from storms in the higher terrain will also provide the lift necessary to overcome any low-level CIN in the Valley, while also allowing new cells to propagate rapidly into the deserts south and west of Phoenix. Consequently, PoPs were increased to around 50 percent in the Phoenix area, and as high as 70 percent near Casa Grande. HREF ensemble max gusts are around 50 mph in the strongest storms, and this is not entirely surprising given the anomalously rich low-level moisture and subsequent dearth of DCAPE. Nevertheless, strong wind gusts will still be possible in the vicinity of the outflow boundary as it descends into the lower deserts. However, the greater threat will likely be the potential for flash flooding, particularly across the higher terrain of Gila County and within the recent burn scars. Latest guidance suggests rain rates could reach 1-3 in/hr in the strongest cells. && .PREVIOUS DISCUSSION... A shift in the pattern is expected to begin on Sunday with the drier southerly flow across the western deserts to begin expanding eastward late in the day as well as drier northwesterly mid level flow beginning in the afternoon. Abundant boundary layer moisture will still be present over much of the region on Sunday, but the drying aloft will begin to have a noticeable effect on storm activity, especially across the lower deserts. Showers and storms will again be likely across the eastern Arizona high terrain Sunday afternoon, but they will likely have a more difficult time maintaining their westward push into the south-central Arizona deserts. Can't rule out some isolated to scattered storms affecting the Phoenix area Sunday, but chances mostly drop into a 15-20% range. The westerly drying will continue early next week, likely ending storm chances completely across the lower deserts as early as Monday. Afternoon surface dew points are forecast to drop into the 40s across the western deserts on Monday and then across the south-central Arizona deserts on Tuesday. The upper level ridge center is also seen shifting into Nevada while also strengthening, likely leading to H5 heights increasing to 592-595dm across the Desert Southwest. The drying boundary layer and increased heights aloft should push daytime highs to around 110 degrees in the Phoenix area to 110-113 degrees across the western deserts. So far NBM guidance has been keeping temperatures just below excessive heat levels for next week, but if the upper end of guidance proves true then some heat products may be needed. After a few days of likely minimal monsoon storm activity confined to the eastern Arizona high terrain, there are signs of some moisture return and expansion into the lower deserts at some point later next week. However, the flow pattern through next weekend does not look very conducive for deep moisture advection, likely limiting storm chances across the lower deserts. && .AVIATION...Updated at 1944Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Gusty outflow winds from the east to northeast are expected from distant thunderstorms going into this evening. Strong winds are expected as the outflow moves through with gusts potentially exceeding 30 kts for some locations. The best timing for the arrival of this outflow is currently around 00Z-01Z, though can't rule out a slightly later arrival time. Can't rule out some areas of blowing dust with the outflow, especially at KIWA. The latest HREF guidance shows around a 70% chance of outflow winds exceeding 30 kts this evening across the metro. Additional shower and thunderstorm development is expected during this time across the metro area with gusty erratic winds, lightning, and brief reductions in visibility from rainfall being the main impacts. Lingering showers and thunderstorms are expected to exit the metro by midnight. SCT-BKN clouds are expected to mostly remain aoa 10 kft, though could see bases drop closer to 7-8 kft with any showers and thunderstorms. Southeast California/Southwest Arizona including KIPL and KBLH: Radar showed a few vicinity showers near KIPL; expect this activity to diminish over the next hour or two. Winds are expected to remain light, mostly aob 10 kts, through much of the next 24 hours. Winds will generally favor a southeast to southwest component at both sites with embedded periods of variability. Low chances (<15%) for a few vicinity showers and perhaps a thunderstorm are expected primarily at KBLH later tonight after 05Z. SCT-BKN clouds will continue mainly aoa 10 kft through the period. && .FIRE WEATHER... Tuesday through Saturday: Moisture will decrease gradually through the midweek period, which will generally confine the threat of storms to eastern Arizona. A return of deeper moisture looks possible late next week with storm chances potentially increasing and expanding westward across Arizona. Temperatures for the bulk of the period will run a few to several degrees above normal. Min RH values will drop into the 10-15% range over southeast California and southwest Arizona and 15-25% range over south central Arizona with the highest values over the higher terrain north and east of Phoenix. Max RHs will recover into the 30-45% range for most locations. Apart from thunderstorms, wind patterns will follow diurnal patterns. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hirsch PREVIOUS DISCUSSION...Kuhlman AVIATION...Smith FIRE WEATHER...Hirsch/Hopper/Kuhlman
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 5:10 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 2, 5:12 PM MST | Special Weather Statement | PSR | Pinal | 48 min |
| Jul 2, 7:12 PM MST | Special Weather Statement | PSR | 33 min | |
| Jul 2, 7:52 PM MST | Areal Flood Advisory | PSR | Maricopa | 98 min |
| Jul 3, 4:46 PM MST | Special Weather Statement | PSR | 44 min | |
| Jul 3, 4:57 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
Nearby
Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.